Tornadoes · United States · Arkansas · 2008
EF0 tornado, Yellow Bayou, Arkansas, September 3, 2008
This EF0 tornado ran 0.8 miles across Chicot County on September 3, 2008, touching down at 6:01 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 3, 2008
- Touchdown
- 6:01 PM CDT (23:01 UTC)
- Lifted
- 6:02 PM CDT (23:02 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.4 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Chicot County
- Touchdown point
- 33.380, -91.250
- Lift-off point
- 33.391, -91.245
- Record number
- 0809031701-01
What the Weather Service recorded
Hurricane Gustav was the 2nd major hurricane of the 2008 Atlantic Hurricane Season. It took shape as a tropical depression on the morning of August 25th just southeast of Haiti, and rapidly strengthened to hurricane status by the morning of August 26th. After inflicting serious damage on portions of Haiti, Jamaica, and Cuba, Gustav entered into the southeastern portion of the Gulf of Mexico and took aim at the Gulf Coast of the United States. Although Gustav attained Category 4 status earlier in its life, Gustav eventually made landfall as a strong Category 2 system at Cocodrie, Louisiana, on September 1st, containing maximum sustained winds around 110 mph. Gustav slowed down and weakened as it continued on its northwest track across southern Louisiana where major damage was inflicted. The pace of the system continued to slow dramatically over the next few days as it turned gradually to the right around a large ridge of high pressure over the Southeast. The remnants of Gustav finally began moving rapidly away from the Lower Mississippi Valley on the 4th as an incoming disturbance deflected it to the northeast. Gustav was responsible for multiple hazardous weather elements across the service area such as tropical storm force winds, tornadoes, flash flooding, and areal flooding from extensive rains.||As the center of Gustav crossed much of southern Louisiana, tropical storm force winds extended into southern Mississippi and portions of east central Louisiana. Sustained winds were between 35 and 45 mph with higher gusts between 70 and 100 mph occurred. Tree and power line damage was extensive across these areas which resulted in widespread power outages, some of which lasted for 3 to 5 days.||As Gustav slowed across central Louisiana, the outer rainbands continued to rotate across much of southern and central Mississippi. This kept those portions of Mississippi in the region which was favorable for tornadoes. Over 3 days, 26 tornadoes were confirmed, all of which were in the EF0 to EF1 range.||As Gustav slowed on September 2nd, flash flooding became a major issue which lasted into the 3rd as the storm slowly lifted to the north and northeast. The first round of heavy rain and flash flooding was across portions of southeast Mississippi as the outer rainbands started to move across the same areas. Total rainfall across this area was between 4 and 7 inches. The heaviest rains fell across areas near and west of the Mississippi River. Some of the Mississippi counties boarding the river received 8 to 11 inches of rain. Areas west of the river across Louisiana and southeast Arkansas saw extreme rainfall. Many locations received between 11 and 20 inches of rain. The highest measured rainfall was at Larto Lake where 21 inches fell. The flooding rains had a tremendous impact on area crops. Crop damage was extensive across Louisiana and western Mississippi. The flooding rains came at a crucial time as most crops will be harvested in September. Crop damage from Gustav will range between 300-400 million dollars.
Emergency Manager witnessed a brief tornado touch down just north of Lake Village.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS JAN issued a tornado warning for this county at 23:00 UTC, 1 minute before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 17:40 UTC and running to 23:03 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:01 UTC | 15:00 UTC | Flash Flood Warning | JAN |
| 17:35 UTC | 23:30 UTC | Flood Warning | JAN |
| 17:40 UTC | 23:03 UTC | Tornado Watch | JAN |
| 23:00 UTC | 23:45 UTC | Tornado Warning | JAN |
| 23:03 UTC | 02:48 UTC | Tornado Watch | JAN |
| 23:13 UTC | 03:25 UTC | Lake Wind Advisory | JAN |
| 23:33 UTC | 03:30 UTC | Flash Flood Warning | JAN |
| 03:31 UTC | 21:30 UTC | Flood Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Sep 3, 3:05 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 3, 3:05 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT WED SEP 3 2008
...CONDITIONS WILL IMPROVE AS AFFECTS OF GUSTAV PULLS AWAY FROM THE
ARKLAMISS REGION...
.DISCUSSION...LATEST SATELLITE IMAGERY SHOWS REMNANTS OF GUSTAV
ACROSS SOUTHWEST ARKANSAS. CONVECTIVE BANDS ARE CONTINUING THE
MOVE ACROSS THE REGION. LOW TO MID LEVEL FLOW HAS THE BEST SHEAR AND
CONVERGENCE ACROSS THE WEST HALF OF THE REGION. STILL EXPECT SOME
ISOLATED TORNADOES TO CONTINUE INTO THE EVENING HOURS OVER THE WESTERN
PORTIONS OF THE REGION. AS FAR AS FLASH FLOOD POTENTIAL IS CONCERN
WILL ALLOW THE WATCH TO EXPIRE AT 7 PM. EXPECT LIGHT BREEZY
CONDITIONS FOR TONIGHT...SO WILL LET THE LAKE WIND ADVISORY EXPIRE
AT 4 PM. THE BEST WINDS WILL BE UP IN THE NORTHWEST DELTA
REGION...BUT EXPECT THE WINDS TO DIMINISH AS THE SURFACE LOW PULLS
NORTH DURING THE NIGHT.
*******ALSO SENT OUT A PUBLIC INFORMATION STATEMENT...COURTESY OF
OUR SENIOR HYDROLOGIST. GUSTAV STORM TOTALS RANGED UP TO 19 INCHES
AT LARTO LAKE LOUISIANA.****
SHORT RANGE AND MEDIUM RANGE MODELS SHOWS THAT THE REMNANTS OF
GUSTAV WILL PUSH INTO SOUTHERN MISSOURI BY EARLY THURSDAY. THIS WILL
HELP TO DIMINISH THE HEAVY RAIN POTENTIAL FOR TONIGHT. A SURFACE
BOUNDARY WILL BE TRAILING THE LOW PRESSURE AREA. WE WILL BE GETTING
BACK TO A MORE DIURNAL PATTERN AS WE GET TOWARD THE END OF THE WORK
WEEK. THE BOUNDARY WILL PUSH THROUGH THE REGION ON THURSDAY NIGHT.
WE WILL BE GETTING SOME RAINS WITH IT IN A MORE CONVECTIVE NATURE.
THE BOUNDARY WILL PUSH EAST OF THE REGION ON FRIDAY. THIS WILL CAUSE
THE ARKLAMISS TO DRY OUT FROM THE WEST ON LATE FRIDAY INTO FRIDAY
NIGHT. AS FAR AS TEMPS ARE CONCERN BELIEVE THAT MODELS ARE GOING
TOO COOL WITH TEMPS WITH A WET GROUND AND GRADUALLY DECREASING CLOUDS
AS WE GO INTO THURSDAY NIGHT AND FRIDAY NIGHT. SO MADE SOME SLIGHT
UPWARD ADJUSTMENTS. WITH DAILY HIGHS WENT CLOSE TO MAV GUIDANCE.
LOWS WILL BE FROM THE LOWER TO MIDDLE 70S FOR TONIGHT...LOWER 70S
FOR THURSDAY NIGHT AND NEAR 70 TO LOWER 70S FOR FRIDAY NIGHT. DAILY
HIGHS WILL RANGE FROM THE LOWER TO MIDDLE 80S./17/
.AVIATION...THE RAIN HAS FILLED IN ACROSS THE REGION...SO LIGHT TO
MODERATE RAIN CAN BE EXPECTED AT MOST SITES FOR THE NEXT FEW HOURS.
A FEW THUNDERSTORMS MAY APPROACH...BUT VCTS SHOULD BE GOOD AT THIS
POINT. RAIN MAY BRIEFLY REDUCE VISIBILITIES TO 3 MILES OR LESS IN A
FEW LOCATIONS...SO WILL MAINTAIN WORSENING CONDITIONS IN TEMPO
GROUPS THROUGH THE EVENING. STILL LOOKING FOR RAIN TO DIMINISH
ACROSS THE AREA BEFORE MIDNIGHT. HOWEVER...LOW CLOUDS AND FOG SHOULD
MOVE IN AND MAINTAIN THROUGH SUNRISE. MODELS CONTINUE TO SUGGEST
SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE WESTERN ZONES JUST
BEFORE SUNRISE AND SLOWLY TRACK EAST THROUGH THE DAY. STILL LOOKS
LIKE GLH/GWO AND MAYBE JAN WILL BE THE ONLY SITES IMPACTED BEFORE
18Z./7/
.PREVIOUS DISCUSSION...424 AM CDT WED SEP 3 2008
.LONG TERM...THE EXTENDED FORECAST LOOKS RATHER QUIET. THE MODELS
ARE IN DECENT AGREEMENT WITH THE UPPER PATTERN SHOWING EITHER WEAK
ZONAL OR SW FLOW. AFTER THE REMNANTS OF GUSTAV PUSH OFF WELL TO OUR
NORTHEAST DRIER AIR WILL WORK IN AND THIS WILL HELP KEEP RAIN
CHANCES PRETTY LOW. THE WEEKEND WILL LIKELY BE MOSTLY DRY WHICH WILL
BE A WELCOME CHANGE. SLIGHTLY COOLER LL TEMPS WILL ALSO MOVE IN AND
KEEP HIGHS IN CHECK. IN ADDITION TO HIGHS THIS COOLER/DRIER AIR
WOULD NORMALLY ALLOW FOR SOME RATHER COMFORTABLE NIGHTS BUT WITH THE
AMOUNT OF RAIN THAT HAS FALLEN ALREADY AND WILL FALL B/T NOW AND THU
LOWS WILL LIKELY NOT GET NEARLY AS COOL AS THE GUI IS SHOWING FOR
THIS WEEKEND THANKS TO ALL OF THE GROUND MOISTURE. DUE TO THAT I
HAVE STUCK WITH LOWS CLOSE TO 70 FOR SAT AND SUN. THINGS REMAIN
PRETTY QUIET HEADING INTO NEXT WEEK BUT WE WILL HAVE TO CONTINUE TO
KEEP AN EYE ON TROPICAL STORM IKE. THE FORECAST STILL HAS IKE MOVING
TWRDS THE FL STRAIGHTS WITH A GOOD CHANCE OF GETTING INTO THE GULF
BY MON. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 75 85 72 85 / 57 40 23 21
MERIDIAN 74 86 71 86 / 41 45 32 23
VICKSBURG 74 84 71 86 / 68 29 19 12
HATTIESBURG 76 87 73 88 / 41 54 28 23
NATCHEZ 76 82 72 85 / 52 27 16 13
GREENVILLE 75 82 71 85 / 77 36 20 13
GREENWOOD 76 82 71 85 / 67 47 24 16
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025-
034>037-040>045-047>066-072>074.
LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-019-
025>028-034>036-040>043-047>049-053>055-059>063.
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-
016-023>026.
LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ007>009-
015-016-023>026.
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.
LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR ARZ074-075.Hazardous weather outlook, Sep 3, 2:57 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 257 PM CDT WED SEP 3 2008 MSZ043>046-048>052-054>058-062>066-072>074-042000- MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 257 PM CDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE AREA. TORNADOES WILL BE THE PRIMARY RISK. THE OUTER RAIN BANDS ASSOCIATED WITH GUSTAV WILL CONTINUE TO PRODUCE ROTATING STORMS THIS AFTERNOON AND EVENING. IN ADDITION...BRIEF DOWNPOURS WILL BE LIKELY. ANY ADDITIONAL RAIN WILL RUN-OFF AND CAUSE FLASH FLOODING. ESPECIALLY IN URBAN AND OTHER POOR DRAINAGE AREAS. THERE WILL BE A RISK OF STRONG TO SEVERE STORMS AGAIN THURSDAY. A COLD FRONT WILL DEVELOP JUST WEST OF THE AREA AND SLOWLY TRACK EAST EARLY THURSDAY. THE BOUNDARY WILL MOVE INTO THE EXTREMELY MOIST AND UNSTABLE ATMOSPHERE OVER CENTRAL AND SOUTHEAST MISSISSIPPI BY THE AFTERNOON...WHERE A FEW STORMS MAY REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY A FEW STRONG STORMS WILL BE POSSIBLE OVER SOUTHEAST MISSISSIPPI THURSDAY EVENING. AS THE COLD FRONT SLOWLY TRACKS EAST THROUGH THE MOIST AND UNSTABLE ATMOSPHERE...A FEW STORMS MAY REACH SEVERE LIMITS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TONIGHT THROUGH THURSDAY NIGHT. ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-047-053- 059>061-042000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- WASHINGTON-ISSAQUENA-SHARKEY-WARREN-CLAIBORNE-JEFFERSON-ADAMS- FRANKLIN MS- 257 PM CDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND WEST MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY TORNADOES WILL BE THE PRIMARY CONCERN ACROSS THE AREA THROUGH TONIGHT. THE OUTER RAIN BANDS ASSOCIATED WITH GUSTAV WILL CONTINUE TO PRODUCE ROTATING STORMS AND A FEW TORNADOES MAY DEVELOP. IN ADDITION...HEAVY DOWNS POURS WILL CONTINUE ACROSS THE AREA. ANY ADDITIONAL RAIN WILL AGGRAVATE FLOODING. AVOID FLOODED AREAS UNTIL WATER RECEDES. BE PREPARED TO TAKE ACTION AND MOVE TO HIGHER GROUND IF MORE FLOODING DEVELOPS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THROUGH TONIGHT. MSZ029>033-037>039-042000- WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE- 257 PM CDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR . .DAY ONE...TONIGHT AND THURSDAY HEAVY DOWNPOURS ASSOCIATED WITH GUSTAV CONTINUE TO MOVE THROUGH THE AREA TONIGHT. PONDING OF WATER IS LIKELY IN URBAN AND OTHER POOR DRAINAGE AREAS. THERE WILL BE A RISK OF STRONG STORMS THURSDAY AFTERNOON. A COLD FRONT WILL DEVELOP JUST WEST OF THE AREA AND SLOWLY TRACK EAST EARLY THURSDAY. THE BOUNDARY WILL MOVE INTO THE EXTREMELY MOIST AND UNSTABLE ATMOSPHERE OVER NORTHEAST MISSISSIPPI BY THE AFTERNOON... WHERE A FEW STORMS MAY REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED AT THIS TIME. MSZ019-025>028-035-036-042-042000- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-HUMPHREYS-HOLMES- YAZOO- 257 PM CDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE AREA. TORNADOES WILL BE THE PRIMARY RISK. THE OUTER RAIN BANDS ASSOCIATED WITH GUSTAV WILL CONTINUE TO PRODUCE ROTATING STORMS THIS AFTERNOON AND EVENING. IN ADDITION...BRIEF DOWNPOURS WILL BE LIKELY. THE GROUND AROUND THE REGION IS SATURATED. ANY ADDITIONAL RAIN WILL RUN-OFF AND CAUSE FLASH FLOODING...ESPECIALLY IN URBAN AND OTHER POOR DRAINAGE AREAS. AVOID FLOODED AREAS. BE PREPARED TO TAKE ACTION AND MOVE TO HIGHER GROUND IF FLOODING DEVELOPS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 3, 3:56 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
356 PM CDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TORNADO BUDE 31.46N 90.85W
09/03/2008 FRANKLIN MS EMERGENCY MNGR
EM REPORTS HE IS WATCHING TORNADO ON THE GROUND AT THE
INTERSECTION OF HIGHWAYS 98 AND 84
&&
AEGLocal storm report, Sep 3, 4:17 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TORNADO HICKORY 32.32N 89.02W
09/02/2008 NEWTON MS EMERGENCY MNGR
TREES DOWN IN AREA AND TORNADO TOUCHDOWN REPORTED AT
INTERSECTION OF US HWY 80 AND STATE HWY 503
&&
ESALocal storm report, Sep 3, 5:20 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
520 PM CDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO BUDE 31.46N 90.85W
09/02/2008 FRANKLIN MS PUBLIC
FRONT PORCH WAS DAMAGED AT A RESTAURANT NEAR THE
INTERSECTION OF HIGHWAYS 98 AND 84. A TREE WAS ALSO
REPORTED DOWN.
&&
WILSONLocal storm report, Sep 3, 5:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TORNADO 9 NNE COLLINS 31.76N 89.49W
09/02/2008 F1 COVINGTON MS NWS STORM SURVEY
75 YARDS WIDE AND 4.5 MILE TRACK STARTED 3 SW HOT COFFEE
ENDED 4 NW HOT COFFEE. 1 HOME WITH SIGNIFICANT ROOF
DAMAGE AND CARPORT DESTROYED...1 HOME WITH MAJOR ROOF
DAMAGE AND A SHED DESTROYED...2 HOMES WITH MINOR ROOF
DAMAGE...A CHICKEN HOUSE NEARLY DESTROYED. SEVERAL TREES
UPROOTED OR SNAPPED OFF ALONG TRACK.
&&
WILSONLocal storm report, Sep 3, 5:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR MAG
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TORNADO 9 NNE COLLINS 31.76N 89.49W
09/02/2008 EF1 COVINGTON MS NWS STORM SURVEY
75 YARDS WIDE AND 4.5 MILE TRACK STARTED 3 SW HOT COFFEE
ENDED 4 NW HOT COFFEE. 1 HOME WITH SIGNIFICANT ROOF
DAMAGE AND CARPORT DESTROYED...1 HOME WITH MAJOR ROOF
DAMAGE AND A SHED DESTROYED...2 HOMES WITH MINOR ROOF
DAMAGE...A CHICKEN HOUSE NEARLY DESTROYED. SEVERAL TREES
UPROOTED OR SNAPPED OFF ALONG TRACK.
&&
WILSONLocal storm report, Sep 3, 5:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
553 PM CDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 3 N JONESVILLE 31.67N 91.83W
09/03/2008 CATAHOULA LA BROADCAST MEDIA
TORNADO ON THE GROUND. DAMAGE TO MOBILE HOMES.
&&
GERARDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
11.0 hours before the tornado, 161 km from the path. September 3, 2008.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 886 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.9
- 0-3 km lapse rate
- 5.2 K/km
Jackson, MS (KJAN), 00:00Z
1.0 hours after it, 161 km from the path. September 4, 2008.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 1225 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
- 0-3 km lapse rate
- 5.7 K/km
The radar
The Jackson/Brandon,MS radar (KDGX), 170 km away, was scanning. The volume nearest the touchdown began at 23:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:01 UTC | TORNADO 0 | 4 Ne Lake Village | Chicot, AR | BRIEF TORNADO VIEWED BY EMERGENCY MANAGER. |
| 23:01 UTC | TORNADO | 4 Ne Lake Village | Chicot, AR | BRIEF TORNADO VIEWED BY EMERGENCY MANAGER. NO KNOWN DAMAGE. |
| 23:50 UTC | FLOOD | Lake Village | Chicot, AR | 67 ROADS IN CHICOT COUNTY ARE UNDERWATER. NUMEROUS HOMES HAVE 1 TO 2 FEET OF WATER IN THEM. SANDBAGGING OPERATIONS ARE CURRENTLY ONGOING. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of September 3, 2008
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 3 | 2:57 AM CDT | EF2 | Evangeline Parish, LA | 7.1 | 50 | 2 | 2 | $300,000 |
| September 3 | 4:37 AM CDT | EF1 | Concordia Parish, LA | 1.8 | 50 | $7,000 | ||
| September 3 | 11:57 AM CDT | EF0 | Acadia Parish, LA | 0.4 | 25 | $10,000 | ||
| September 3 | 1:50 PM CDT | EF1 | Saint Landry Parish, LA | 0.4 | 25 | $40,000 | ||
| September 3 | 12:02 PM MST | EF0 | Apache, AZ | 0.5 | 40 | |||
| September 3 | 2:31 PM CDT | EF0 | Warren, MS | 0.2 | 30 | $150,000 | ||
| September 3 | 3:15 PM CDT | EF1 | Rapides Parish, LA | 0.3 | 25 | $40,000 | ||
| September 3 | 3:50 PM CDT | EF0 | Franklin, MS | 5.5 | 50 | $100,000 | ||
| September 3 | 5:22 PM CDT | EF1 | Catahoula Parish, LA | 0.6 | 50 | $400,000 | ||
| September 3 | 6:10 PM CDT | EF1 | Catahoula Parish, LA | 0.9 | 40 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.